Alert archive / Illinois / Flash Flood Warnings in 2022

Flash Flood Warning 8, NWS Lincoln, IL

June 6, 2022Knox County, Illinois

NWS Lincoln, IL issued this flash flood warning at Jun 6, 2022, 4:53 PM CDT for Knox County, Illinois. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 6, 2022, 4:53 PM CDT (21:53 UTC)
Expired
Jun 6, 2022, 8:00 PM CDT
In force
3 hr
Issued by
NWS Lincoln, IL
Area
Storm-based polygon
Flood severity
None

County Knox County, IL

The radar

The Quad Cities radar (KDVN), 93 km from the middle of the area, began a volume at 21:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 6, 5:00 PM CDTFLOODAbingdon, ILSTREET FLOODING IN ABINGDON.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 9.9 hours before the alert went out and 93 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2022-06-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 142 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2022-06-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 147 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
142 J/kg
Mixed-layer CIN
-78 J/kg
Mixed-layer LCL
1059 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
147 m²/s²
0-3 km storm-relative helicity
144 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted.

172 
WGUS53 KILX 062153
FFWILX
ILC095-070100-
/O.NEW.KILX.FF.W.0008.220606T2153Z-220607T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Lincoln IL
453 PM CDT Mon Jun 6 2022

The National Weather Service in Lincoln has issued a

* Flash Flood Warning for...
  Southern Knox County in west central Illinois...

* Until 800 PM CDT.

* At 453 PM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Up to 2 inches of rain have 
  fallen. Additional rainfall amounts up to 2 inches are possible in 
  the warned area. Flash flooding is ongoing or expected to begin 
  shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Abingdon, Knoxville, Yates City, Williamsfield, Maquon, Gilson, 
  St. Augustine, Dahinda, Delong and Snake Den Hollow.

This includes the following streams and drainages...
  Latimer Creek, Cedar Creek, Brush Creek, Pig Creek, Italian 
  Slough, West Fork Kickapoo Creek, Fox Creek, Swab Run, North 
  Creek, Indian Creek, Court Creek, French Creek, Haw Creek, Flea 
  Creek, Middle Creek, Little Haw Creek, Hickory Creek, Brandywine 
  Creek, Walnut Creek and Littlers Creek.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 4072 9044 4075 9044 4077 9044 4082 9044
      4106 9000 4076 8999

FLASH FLOOD...RADAR INDICATED

$$

37
3 follow-up statements
808 
WGUS73 KILX 062231
FFSILX

Flash Flood Statement
National Weather Service Lincoln IL
531 PM CDT Mon Jun 6 2022

ILC095-070100-
/O.CON.KILX.FF.W.0008.000000T0000Z-220607T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Knox IL-
531 PM CDT Mon Jun 6 2022

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 8 PM CDT THIS EVENING 
FOR SOUTHWESTERN KNOX COUNTY...

At 529 PM CDT, Doppler radar indicated thunderstorms producing heavy 
rain across the warned area. Up to 2 inches of rain have fallen. 
Flash flooding is ongoing.

HAZARD...Flash flooding caused by thunderstorms.

SOURCE...Radar.

IMPACT...Flash flooding of small creeks and streams, urban areas,
         highways, streets and underpasses as well as other poor
         drainage and low-lying areas.

Some locations that will experience flash flooding include...
  Abingdon, Knoxville and Delong.

This includes the following streams and drainages...
  Latimer Creek, Pig Creek, Italian Slough, Indian Creek, Court 
  Creek, Haw Creek and Brush Creek.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 4078 9042 4082 9044 4091 9024 4082 9024

FLASH FLOOD...RADAR INDICATED

$$

37
382 
WGUS73 KILX 062358
FFSILX

Flash Flood Statement
National Weather Service Lincoln IL
658 PM CDT Mon Jun 6 2022

ILC095-070100-
/O.CON.KILX.FF.W.0008.000000T0000Z-220607T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Knox IL-
658 PM CDT Mon Jun 6 2022

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 8 PM CDT THIS EVENING 
FOR SOUTHWESTERN KNOX COUNTY...

At 656 PM CDT, local law enforcement reported street flooding in the 
warned area. Up to 2 inches of rain have fallen. Flash flooding is 
ongoing.

HAZARD...Flash flooding caused by thunderstorms.

SOURCE...Law enforcement reported.

IMPACT...Flash flooding of small creeks and streams, urban areas,
         highways, streets and underpasses as well as other poor
         drainage and low-lying areas.

Some locations that will experience flash flooding include...
  Abingdon, Knoxville and Delong.

This includes the following streams and drainages...
  Latimer Creek, Pig Creek, Italian Slough, Indian Creek, Court 
  Creek, Haw Creek and Brush Creek.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 4078 9042 4082 9044 4091 9024 4082 9024

FLASH FLOOD...OBSERVED

$$

37
196 
WGUS73 KILX 070055
FFSILX

Flash Flood Statement
National Weather Service Lincoln IL
755 PM CDT Mon Jun 6 2022

ILC095-070105-
/O.EXP.KILX.FF.W.0008.000000T0000Z-220607T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Knox IL-
755 PM CDT Mon Jun 6 2022

...FLASH FLOOD WARNING WILL EXPIRE AT 8 PM CDT THIS EVENING FOR 
SOUTHWESTERN KNOX COUNTY...

Flood waters have receded. Ongoing flooding is no longer expected to 
pose a threat, however additional heavy rainfall may still develop 
this evening. Please continue to heed remaining road closures.

LAT...LON 4078 9042 4082 9044 4091 9024 4082 9024

$$

37

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this flash flood warning went out at Jun 6, 3:10 PM CDT, 1 hour 43 minutes earlier.

Area forecast discussion, Jun 6, 3:10 PM CDT, 1 hour 43 minutes before
Area Forecast Discussion
National Weather Service Lincoln IL
310 PM CDT Mon Jun 6 2022

.SYNOPSIS...
Issued at 310 PM CDT Mon Jun 6 2022

A weather system crossing the Midwest today will bring scattered
showers and thunderstorms to central and southeast IL through late
this evening. A few strong to severe storms with locally heavy
rainfall are possible. After a cold frontal passage tonight, dry
and pleasant weather will move in for Tuesday. The next chance for
rain arrives early Wednesday.

&&

.SHORT TERM...(This evening through Tuesday)
ISSUED AT 310 PM CDT Mon Jun 6 2022

The MCV over southern IL and its associated shortwave will depart
to the east early this evening with precipitation tapering off
behind it, while the cold front pressing southward into northern
parts of the forecast area crosses the forecast area overnight.
A few strong to severe storms remain possible until around 5 pm
south of I-70 before the MCV/shortwave depart. The front could be
associated with a few strong to severe storms this evening before
instability wanes after dark. Deep layer shear will increase from
the west into the 30-35 kt range, however possibly not early
enough to combine well with diurnal heating. Forcing associated
with an upper shortwave should diminish as well late in the
evening as an upper level shortwave races eastward, bringing a
somewhat dry cold frontal passage once the feature moves south of
I-72. That said, models are suggesting at least some spotty
showers past midnight, and have added some low PoPs along with the
southward migration of the front overnight. Lows should also be
down a few degrees north of I-72 with the colder air behind the
front. Lows tonight are forecast in the low 60s north/west of
Bloomington, mid 60s to the south.

Tuesday should be a dry, partly cloudy, and mild day with a
transient high pressure feature crossing IL behind tonight's cold
front. Highs are forecast from upper 70 north of I-70 to lower 80s
south of I-70.

&&

.LONG TERM...(Tuesday night through Monday)
ISSUED AT 310 PM CDT Mon Jun 6 2022

The next shortwave feature in a zonal flow/broad trough regime
arrives early Wednesday, and PoPs are in likely range by Wednesday
morning, tapering off from west to east already by afternoon with
this fast moving shortwave. Highs should remain a bit cool for the
season, with highs ranging from 76 at Galesburg to 82 at
Lawrenceville.

The large scale trough progresses slightly farther east for late
in the week, with another shortwave progged for Friday. As this
takes place, flow becomes more northwesterly, bringing a slightly
cooler air mass. Highs Thursday mainly upper 70s, followed by low
to mid 70s in cloudy/showery conditions, and mid to upper 70s
lingering through the weekend.

A ridge building to the west looks to eventually progress
eastward, and could finally bring a warming trend into next week.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 1247 PM CDT Mon Jun 6 2022

Although isolated showers and perhaps a few thunderstorms will be
possible in the area this afternoon, chances are too low for
mention in central IL TAFs until shower an thunderstorm activity
associated with a cold front approaching from the north arrive
this evening. Have included VCTS in all TAFs at some point,
ranging from 23Z-04Z at KPIA to 02Z-07Z at KSPI and KDEC for this
feature. Timing and likelihood look better defined at KPIA and
KBMI so have included TEMPO for TSRA between 00Z and 02-03Z at
these terminals. Along with and following this SHRA/TSRA activity,
cigs are expected to decrease overnight, becoming IFR by 07Z-10Z,
then improving gradually after 12Z to reach VFR by 15Z-17Z. Winds
SSW 10-12 kts with gusts 15-20 kts, decreasing this evening and
shifting to N 4-10 kts behind the front overnight.

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

SYNOPSIS...37
SHORT TERM...37
LONG TERM...37
AVIATION...37
Hazardous weather outlook, Jun 6, 3:08 PM CDT, 1 hour 45 minutes before
Hazardous Weather Outlook
National Weather Service Lincoln IL
308 PM CDT Mon Jun 6 2022

ILZ038-042>044-048>053-072015-
McLean-Logan-De Witt-Piatt-Menard-Scott-Morgan-Sangamon-Christian-
Macon-
308 PM CDT Mon Jun 6 2022

This Hazardous Weather Outlook is for central Illinois and west
central Illinois.

.DAY ONE...Tonight.

Scattered showers and thunderstorms are possible this evening into
tonight. While some locations will remain completely dry, the slow
movement of any storms that develop will lead to pockets of locally
heavy rainfall. Severe weather is not expected.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Additional thunderstorms are possible on Wednesday. Severe weather
is unlikely with these storms.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated tonight.

ILZ045-046-054>057-061>063-066>068-071>073-072015-
Champaign-Vermilion-Moultrie-Douglas-Coles-Edgar-Shelby-Cumberland-
Clark-Effingham-Jasper-Crawford-Clay-Richland-Lawrence-
308 PM CDT Mon Jun 6 2022

This Hazardous Weather Outlook is for central Illinois, east
central Illinois and southeast Illinois.

.DAY ONE...Tonight.

Scattered showers and thunderstorms are possible this evening into
tonight. While widespread severe weather is not expected, a few
isolated strong to severe storms capable of damaging winds could
occur. An isolated tornado also cannot be ruled out.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Additional thunderstorms are possible on Wednesday. Severe weather
is unlikely with these storms.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed through early evening.

ILZ027>031-036-037-040-041-047-072015-
Knox-Stark-Peoria-Marshall-Woodford-Fulton-Tazewell-Schuyler-Mason-
Cass-
308 PM CDT Mon Jun 6 2022

This Hazardous Weather Outlook is for central Illinois and west
central Illinois.

.DAY ONE...Tonight.

Scattered showers and thunderstorms will continue this evening into
tonight. A few of these storms could be strong to severe, posing a
threat of strong wind gusts and isolated large hail. While some
locations will remain completely dry, the slow movement of any storms
that develop will lead to pockets of locally heavy rainfall.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Additional thunderstorms are possible on Wednesday. Severe weather
is unlikely with these storms.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this evening.

Erwin

In the hours before

Special weather statement, Jun 6, 3:29 PM CDT, 1 hour 24 minutes before
Special Weather Statement
National Weather Service Lincoln IL
329 PM CDT Mon Jun 6 2022

ILZ030-062100-
Marshall-
329 PM CDT Mon Jun 6 2022

...A strong thunderstorm will impact portions of central Marshall
County through 400 PM CDT...

At 328 PM CDT, Doppler radar was tracking a strong thunderstorm over
Henry, or near Lacon, moving east at 10 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
  Varna.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4112 8933 4110 8935 4110 8917 4095 8918
      4099 8949 4115 8947 4115 8933
TIME...MOT...LOC 2028Z 275DEG 11KT 4108 8938

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

37
Special weather statement, Jun 6, 4:17 PM CDT, 36 minutes before
Special Weather Statement
National Weather Service Lincoln IL
417 PM CDT Mon Jun 6 2022

ILZ027-062145-
Knox-
417 PM CDT Mon Jun 6 2022

...A strong thunderstorm will impact portions of northern Fulton and
southwestern Knox Counties through 445 PM CDT...

At 417 PM CDT, Doppler radar was tracking a strong thunderstorm over
Abingdon, or 8 miles south of Galesburg, moving east at 15 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Knoxville around 435 PM CDT.

Other locations in the path of this storm include Maquon and Gilson.

This includes Interstate 74 between mile markers 50 and 62.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4071 9008 4071 9029 4072 9044 4082 9045
      4091 9044 4097 9010
TIME...MOT...LOC 2117Z 267DEG 12KT 4083 9036

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

37
Special weather statement, Jun 6, 4:44 PM CDT, 9 minutes before
Special Weather Statement
National Weather Service Lincoln IL
444 PM CDT Mon Jun 6 2022

ILZ027-036-062215-
Knox-Fulton-
444 PM CDT Mon Jun 6 2022

...A strong thunderstorm will impact portions of northwestern Fulton
and southern Knox Counties through 515 PM CDT...

At 444 PM CDT, Doppler radar was tracking a strong thunderstorm near
London Mills, or 12 miles south of Galesburg, moving east at 20 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Gilson around 500 PM CDT.

Other locations in the path of this storm include Maquon.

This includes Interstate 74 between mile markers 55 and 65.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4069 9044 4082 9044 4101 8999 4069 9007
TIME...MOT...LOC 2144Z 271DEG 18KT 4079 9029

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

37

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 6, 3:29 PM CDTSpecial Weather StatementILXMarshall31 min
Jun 6, 4:11 PM CDTFlash Flood WarningILXMarshall, Stark5 hr
Jun 6, 4:17 PM CDTSpecial Weather StatementILXKnox28 min
Jun 6, 4:44 PM CDTSpecial Weather StatementILXKnox31 min
Jun 6, 5:19 PM CDTSpecial Weather StatementILXMarshall26 min

Nearby

Flash Flood Warnings in Illinois, 2022Every flash flood warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.